Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 111, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 24, 2022, 6:41 PM CDT for Val Verde County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2022, 6:41 PM CDT (23:41 UTC)
- Expired
- May 24, 2022, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 132 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
521
WUUS54 KEWX 242341
SVREWX
TXC465-250030-
/O.NEW.KEWX.SV.W.0111.220524T2341Z-220525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
641 PM CDT Tue May 24 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Val Verde County in south central Texas...
* Until 730 PM CDT.
* At 641 PM CDT, a severe thunderstorm was located 10 miles west of
Juno, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3023 10138 3029 10127 3029 10085 2983 10085
3007 10139
TIME...MOT...LOC 2341Z 283DEG 21KT 3011 10128
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY2 follow-up statements
915
WWUS54 KEWX 242359
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
659 PM CDT Tue May 24 2022
TXC465-250030-
/O.CON.KEWX.SV.W.0111.000000T0000Z-220525T0030Z/
Val Verde TX-
659 PM CDT Tue May 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN VAL VERDE COUNTY...
At 659 PM CDT, a severe thunderstorm was located near Juno, moving
east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3004 10132 3020 10133 3015 10085 2983 10085
TIME...MOT...LOC 2359Z 283DEG 21KT 3009 10116
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY776
WWUS54 KEWX 250017
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT Tue May 24 2022
TXC465-250030-
/O.CON.KEWX.SV.W.0111.000000T0000Z-220525T0030Z/
Val Verde TX-
717 PM CDT Tue May 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN VAL VERDE COUNTY...
At 717 PM CDT, a severe thunderstorm was located 7 miles south of
Juno, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3004 10132 3020 10133 3015 10085 2983 10085
TIME...MOT...LOC 0017Z 289DEG 23KT 3005 10113
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:53 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 24, 2:53 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 253 PM CDT Tue May 24 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 242 PM CDT Tue May 24 2022 Cold front at 2 pm extends from near SJT to SEP is beginning to generate storm clusters north of it, but the cap appears to be holding for the area to the south. The pair of MCV's that deprived our forecast area much of the rainfall that was advertised yesterday continues to leave wake subsidence, and even the old faithful activity is slow to get started. This leaves a poor picture for rain forecast for tonight to extend into areas west of Hwy 83, but east of this area, there remains good model agreement on a solid line of storms forming to the north and sweeping across the eastern 3/4 of South Central TX from generally 7 PM to 7 AM. An exception over the western counties is that the dryline near Dryden might generate a late afternoon or early evening isolated strong storm over Val Verde County; the latest HRRR runs show that activity to track east and get absorbed into the complex without any ability to pull the trailing edge westward. Thus, it is feared much of the Rio Grande areas will miss out on tonight's rain, although the sim-reflectivity of the latest would bring the western edge of activity pretty close to the border south of DRT. Storm dynamics/wind shear have escalated the severe potential with an Enhanced Risk to represent this large storm complex with a highlight the potential for strong organized downdrafts with the congealing line. Areas where the line is still coming together from discrete supercells and areas where the line may kink early tonight may have a shot to produce a brief tornado or two. Some hail over 1 inch is possible, but we think the primary severe concern for tonight is the strong winds and rounds of torrential that could dump 1 to 2 inches over a short time. PWat values approaching 2 inches near the leading edge could lead to a couple pockets of 3 to 4 inches in any of the areas where the line kinks with overlapping storm cells. Timing of the leading edge looks to be zeroing in on as early as 7 PM for parts of the Srn Edwards Plateau and Nrn Hill Country, then probably closer to the 10 PM-1 AM window for the metro areas. The potential for tornadoes should be mostly confined to the Enhanced risk areas and maybe as far south as I-10, because large outflow winds are anticipated on the leading edge once the line becomes more uniform late tonight. By around 3 AM, the severe threat should be winding down and certainly for the metro areas; most areas below I-10/Hwy 90 are only in a Marginal Risk, and the severe threat should be all wind by that time. As for the rain threat, it would be hard to imagine a run-off threat for areas south of I-10/Hwy 90, given our dry soils and what looks to be a fairly progressive moving squall line. Some of the Convective Allowing models depict a pair of lines with a trailing line over western counties filling in areas where the leading edge was more poorly organized. Thus our concerns for run-off issues might be mainly the Hill Country were the training is more likely and the soil depths are shallow. Cooler temperatures and dry air will make for a pleasant day by Wednesday afternoon, and Wednesday evening will be even more pleasant as temps drop quickly into the upper 60s/low 70s. && .LONG TERM... (Thursday through Monday) Issued at 242 PM CDT Tue May 24 2022 South-Central Texas will be transitioning to a warmer and drier pattern once again as troughing moves east on Thursday. With mid- level WNW flow and little in the way of synoptic forcing mechanisms, expect the heat to build back in over the CWA by the holiday weekend. Temperatures will warm to near-normal levels for late May on Thursday, followed by a steady warming trend into the weekend. By Saturday, expect widespread lower to middle 90s for the Hill Country and Coastal Plains, with upper 90s to low 100s generally west of US 281. That continues Sunday into Monday of next week with muggy/humid mornings, and hot and dry afternoons. Our next potential chance at rain doesn't look to arrive until Tuesday of next week as onshore flow may increase, bringing seabreeze showers or thunderstorms inland to the Coastal Plains. Will keep things dry for the time being. && .AVIATION... (18Z TAFS) Issued at 1208 PM CDT Tue May 24 2022 Model depictions of tonights convection is in much better agreement thanks to a more definite upper level pattern and a cold front to drive the convection. Earliest onset to our TAF sites might be 03Z to 05Z, although an isolated cluster of storms could maybe impact DRT should a storm form off the higher terrain just west. By around 07Z or so, the front should be clearing the TAF vcntys with perhaps some residual stratiform rain and a few claps of thunder to linger around until around 11Z or 12Z over the I-35 corridor. Gusty winds will be the main concern about the strong storms, but some below 1/2 mile VSBYs and frequent lightning could be associated with the leading edge. VFR skies should be trending after 12Z and all areas should be clearing out of low clouds by 14Z or so. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 79 59 87 / 90 20 0 0 Austin Bergstrom Intl Airport 64 79 58 87 / 90 20 0 0 New Braunfels Muni Airport 65 81 59 89 / 90 30 10 0 Burnet Muni Airport 62 79 57 89 / 100 10 0 0 Del Rio Intl Airport 67 87 64 93 / 40 0 0 0 Georgetown Muni Airport 63 78 58 87 / 100 10 0 0 Hondo Muni Airport 65 83 59 89 / 70 20 0 0 San Marcos Muni Airport 64 80 58 88 / 90 20 0 0 La Grange - Fayette Regional 67 80 61 88 / 90 60 10 0 San Antonio Intl Airport 65 80 61 87 / 90 20 0 0 Stinson Muni Airport 67 84 63 91 / 90 40 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Oaks Long-Term...Morris Aviation...Oaks
Hazardous weather outlook, May 24, 4:03 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 403 PM CDT Tue May 24 2022 TXZ171>173-183>194-202>209-217>225-228-252200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 403 PM CDT Tue May 24 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated thunderstorms are possible late this afternoon and early evening across the southern Edwards Plateau and western Hill Country. A complex of storms is then forecast to impact portions of the Hill Country, I-35 corridor, and Coastal Plains late this evening and into the early morning hours on Wednesday. Some storms could become severe. The main threats are damaging wind gusts and locally heavy rainfall that could lead to isolated urban and small stream flooding. A secondary threat of hail and a low chance for isolated tornadoes is also possible. A Severe Thunderstorm Watch has been issued for portions of the Hill Country and southern Edwards Plateau. Additional watches farther south could be required later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday morning should remain mostly across the Coastal Plains and then clear southeast by midday. A few strong storms could be possible in the morning, producing gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather and rainfall reports to the National Weather Service.
In the hours before
Special weather statement, May 24, 4:35 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
435 PM CDT Tue May 24 2022
TXZ183-242215-
Val Verde TX-
435 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Juno, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10070 3005 10070 3020 10131 3029 10131
TIME...MOT...LOC 2135Z 278DEG 29KT 3028 10121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 24, 5:39 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 24 2022
TXZ183-242330-
Val Verde TX-
539 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10070 3005 10070 3017 10117 3029 10117
TIME...MOT...LOC 2239Z 277DEG 19KT 3024 10109
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BRADYSpecial weather statement, May 24, 6:29 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Tue May 24 2022
TXZ183-250015-
Val Verde TX-
629 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Juno, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3004 10142 3023 10142 3009 10086 2984 10097
TIME...MOT...LOC 2329Z 288DEG 18KT 3010 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:27 PM CDT | Special Weather Statement | EWX | Gonzales | 33 min |
| May 23, 8:55 PM CDT | Special Weather Statement | EWX | Burnet | 50 min |
| May 24, 12:40 AM CDT | Special Weather Statement | EWX | Dimmit | 50 min |
| May 24, 3:40 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 65 min |
| May 24, 4:35 PM CDT | Special Weather Statement | EWX | Val Verde | 40 min |
| May 24, 5:39 PM CDT | Special Weather Statement | EWX | Val Verde | 51 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 63 min |
| May 24, 6:29 PM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| May 24, 6:37 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 38 min |
| May 24, 6:42 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.